Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 5, 2019, 4:58 PM CDT for Forest County, Oneida County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2019, 4:58 PM CDT (21:58 UTC)
- Expired
- Sep 5, 2019, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Forest County, WI, Oneida County, WI
The radar
The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:10 PM CDT | HAIL 0.5 | Three Lakes, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS53 KGRB 052158
SVRGRB
WIC041-085-052245-
/O.NEW.KGRB.SV.W.0065.190905T2158Z-190905T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
458 PM CDT Thu Sep 5 2019
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
West central Forest County in northeastern Wisconsin...
Northeastern Oneida County in north central Wisconsin...
* Until 545 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located near Crystal Lake
Scout Reservation, or 11 miles north of Rhinelander, moving east at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Popple River, Headwaters Wilderness, Crystal Lake Scout
Reservation, Rainbow Flowage, Three Lakes, Sugar Camp, Argonne,
Hiles, Gagen and Mc Naughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4586 8956 4583 8868 4559 8868 4573 8958
TIME...MOT...LOC 2158Z 276DEG 50KT 4579 8947
HAIL...1.00IN
WIND...60MPH
$$
MPC2 follow-up statements
777 WWUS53 KGRB 052215 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 515 PM CDT Thu Sep 5 2019 WIC041-085-052245- /O.CON.KGRB.SV.W.0065.000000T0000Z-190905T2245Z/ Forest WI-Oneida WI- 515 PM CDT Thu Sep 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST CENTRAL FOREST AND NORTHEASTERN ONEIDA COUNTIES... At 514 PM CDT, a severe thunderstorm was located 9 miles west of Headwaters Wilderness, or 11 miles southeast of Eagle River, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Popple River, Headwaters Wilderness, Crystal Lake Scout Reservation, Rainbow Flowage, Three Lakes, Sugar Camp, Argonne, Hiles, Gagen and Popple River Headwaters Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 4586 8956 4583 8868 4559 8868 4574 8958 TIME...MOT...LOC 2214Z 276DEG 50KT 4577 8914 HAIL...1.00IN WIND...<50MPH $$ MPC
333
WWUS53 KGRB 052230
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
530 PM CDT Thu Sep 5 2019
WIC041-085-052240-
/O.CAN.KGRB.SV.W.0065.000000T0000Z-190905T2245Z/
Forest WI-Oneida WI-
530 PM CDT Thu Sep 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FOREST AND
NORTHEASTERN ONEIDA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4586 8956 4583 8868 4559 8868 4574 8958
TIME...MOT...LOC 2226Z 276DEG 50KT 4575 8882
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:28 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 5, 2:28 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 228 PM CDT Thu Sep 5 2019 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Friday Issued at 228 PM CDT Thu Sep 5 2019 The latest RAP analysis and satellite/radar imagery show shortwave energy and an associated low pressure system moving into the northern Minnesota early this afternoon. Within the warm advection regime ahead of the low, strong storms are moving across northwest WI within the leading edge of steep mid-level lapse rates and elevated instability. These storms should push across north- central WI during the mid to late afternoon and northeast WI early this evening. As the low pressure moves across the area tonight, potential for strong storms and precip trends are the main forecast concerns. Tonight...Low pressure remains expected to track across far northern WI. Ahead of the low, mid-level moisture advection will push across the region during the evening. Meso-models have been under-doing convection all morning on the edge of the elevated instability over northeast Minnesota and northwest WI. Since models point towards upstream conditions pushing east across northern WI this evening, think will see scattered storms impact the area. With most unstable capes of 750-1000 j/kg, effective shears of 25 to 30 kts, and mid-level lapse rates of 6.5 to 7.5 C/km, could see a few strong and isolated severe storms through the evening hours with hail being the primary threat. Any storms should taper off to light rain overnight as precip gradually ends from southwest to northeast. Cloud bases will lower overnight as northwest winds increase behind the low. As a result, temps shouldn't fall very much, so went with lows in the 50s at most locations. Friday...Ample low clouds are expected to linger across the area during the morning above a breezy north wind. Some clearing is possible during the afternoon, but forecast soundings indicate that fair weather clouds will develop where sunshine occurs. Therefore think skies will remain partly sunny/partly cloudy until the end of the afternoon. Lowered temps a couple degrees due to the greater cloud cover expected. Highs mostly ranging from the mid 60s to low 70s. .LONG TERM...Friday Night Through Thursday Issued at 228 PM CDT Thu Sep 5 2019 Minimal changes were made to the long term forecast. The main opportunity for precipitation is still expected early next week, with a few lighter showers possible at other times. Temperatures remain on the cooler side of normal. For Friday night, added some patchy fog to the forecast, mainly across central and northern Wisconsin, as guidance continues to hint at this possibility. This also seems reasonable given a period of clear skies and lingering moisture from tonight's rain. This weekend, surface high pressure will be situated from southern Manitoba to southern Ontario. Meanwhile, a surface low will move across the Central Plains. This puts northeast Wisconsin between two opposing air masses. Models continue to show the drier air to the north winning out, but that doesn't eliminate the potential for some short-lived showers or sprinkles. The best chance would be Sunday morning and afternoon south of Hwy 29, closer to the surface low. The GFS is the most aggressive with this scenario, while the EC and Canadian keep the precip further south. Clouds will likely be variable through the weekend as they spread in from any showers or storms further west. Next week, models continue to pinpoint late Monday into Tuesday as the next chance for more widespread rain or thunderstorms. The Canadian has slowed down on timing, coming more in line with the GFS and EC. This leads to increased confidence in precip Monday night and Tuesday. Conditions dry out Wednesday as high pressure builds into Wisconsin, then beyond Wednesday forecast confidence is low as models diverge. Temperatures will generally be below normal through the long term, possibly rising closer to normal through the midweek depending on cloud cover and precip. Used a blend of the best performing guidance for daily highs and lows. && .AVIATION...for 18Z TAF Issuance Issued at 1140 AM CDT Thu Sep 5 2019 Low pressure will move across the region tonight. Ahead of the low, scattered showers and storms will likely impact the area at times, and should be most numerous north of Wausau and Green Bay. As the low approaches, expect cigs to deteriorate late this evening and overnight. Widespread IFR cigs are likely north and west of the Fox Valley late tonight into Friday morning. LIFR cigs will also be possible. Flight conditions will only slowly improve during the day Friday after 15z, though with gusty north surface winds at MTW/SUE/GRB. && .MARINE... Issued at 228 PM CDT Thu Sep 5 2019 North winds behind a low pressure system will become gusty on Friday morning. Winds of 15-25 kts are expected to peak around early afternoon before subsiding by early evening. A small craft advisory may be needed from mid-morning through mid- afternoon Friday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MPC LONG TERM......KLJ AVIATION.......MPC MARINE.........MPC
Hazardous weather outlook, Sep 5, 2:36 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 236 PM CDT Thu Sep 5 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 236 PM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance of thunderstorms until late tonight. A few strong storms, and perhaps an isolated severe storm, are possible. The strongest storms will be capable of producing hail up to an inch in diameter. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance of thunderstorms early next week. It is too early to determine if severe storms are possible. .SPOTTER INFORMATION STATEMENT... Although formal spotter activation will likely not be needed, spotters are requested to report hail over a half inch in diameter. LMZ521-522-541>543-061945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 236 PM CDT Thu Sep 5 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms may pose a hazard to mariners until late tonight. Some of the stronger storms may produce gusty winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are possible early next week. Any storms could pose a hazard to mariners. MPC
In the hours before
Special weather statement, Sep 5, 3:27 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
327 PM CDT Thu Sep 5 2019
WIZ018-030-052115-
Marathon WI-Lincoln WI-
327 PM CDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND MARATHON
COUNTIES UNTIL 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of New Wood Wildlife Area, or 14 miles east of
Medford, moving southeast at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Mosinee, Council Grounds State
Park, Birch Trails Girl Scout Camp, New Wood Wildlife Area,
Rothschild and Schofield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4504 9020 4512 9020 4512 9005 4544 9004
4546 9001 4513 8942 4512 8942 4512 8941
4501 8922 4497 8922 4468 8975 4469 8977
4503 9031
TIME...MOT...LOC 2026Z 304DEG 47KT 4518 9006
MPCLocal storm report, Sep 5, 4:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST WAUSAU 44.96N 89.63W
09/05/2019 M38 MPH MARATHON WI ASOS
&&
SACSpecial weather statement, Sep 5, 4:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
416 PM CDT Thu Sep 5 2019
WIZ018-030-031-036-037-052200-
Waupaca WI-Shawano WI-Marathon WI-Portage WI-Lincoln WI-
416 PM CDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PORTAGE...SOUTHERN
LINCOLN...MARATHON...NORTHERN WAUPACA AND WESTERN SHAWANO COUNTIES
UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 10 miles southeast of Wausau, moving southeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wausau, Stevens Point, Waupaca, Weston, Merrill, Rib Mountain,
Clintonville, Mosinee, Bevent and Wittenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4504 9020 4512 9020 4512 9004 4544 9004
4547 9002 4466 8862 4430 8915 4503 9032
TIME...MOT...LOC 2116Z 304DEG 47KT 4487 8945
MPCSpecial weather statement, Sep 5, 4:18 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Green Bay WI 418 PM CDT Thu Sep 5 2019 WIZ005-010-052200- Vilas WI-Oneida WI- 418 PM CDT Thu Sep 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VILAS AND NORTHWESTERN ONEIDA COUNTIES UNTIL 500 PM CDT... At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Willow Lake, or 14 miles southeast of Park Falls, moving east at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Newbold, Squirrel Lake, Crystal Lake Scout Reservation, Rainbow Flowage, Minocqua, Arbor Vitae, Woodruff, Hazelhurst, Lake Tomahawk and Mc Naughton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4594 9004 4593 8936 4567 8939 4574 9004 TIME...MOT...LOC 2118Z 274DEG 37KT 4585 9016 MPC
Special weather statement, Sep 5, 4:51 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
451 PM CDT Thu Sep 5 2019
WIZ010-052230-
Oneida WI-
451 PM CDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ONEIDA COUNTY UNTIL
530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rainbow Flowage, or 15 miles northwest of Rhinelander, moving east at
45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rhinelander, Newbold, Crystal Lake Scout Reservation, Rainbow
Flowage, Minocqua, Three Lakes, Sugar Camp, Hazelhurst, Lake Tomahawk
and Roosevelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 8974 4587 8930 4586 8929 4587 8905
4558 8905 4575 8977
TIME...MOT...LOC 2151Z 280DEG 40KT 4580 8961
MPCSpecial weather statement, Sep 5, 4:53 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
453 PM CDT Thu Sep 5 2019
WIZ031-037>039-048-049-052245-
Calumet WI-Waupaca WI-Shawano WI-Winnebago WI-Outagamie WI-Brown WI-
453 PM CDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...NORTHERN
CALUMET...NORTHEASTERN WINNEBAGO...WAUPACA...OUTAGAMIE AND CENTRAL
SHAWANO COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clintonville, or 15 miles southwest of Shawano, moving southeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, New London,
Kimberly, Clintonville, Black Creek and Embarrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4449 8923 4454 8922 4480 8868 4434 8786
4402 8843
TIME...MOT...LOC 2153Z 302DEG 49KT 4461 8879
MPCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:08 PM CDT | Special Weather Statement | GRB | Shawano | 37 min |
| Sep 5, 3:27 PM CDT | Special Weather Statement | GRB | Marathon | 48 min |
| Sep 5, 4:16 PM CDT | Special Weather Statement | GRB | Marathon, Waupaca | 44 min |
| Sep 5, 4:18 PM CDT | Special Weather Statement | GRB | Oneida | 42 min |
| Sep 5, 4:51 PM CDT | Special Weather Statement | GRB | Oneida | 39 min |
| Sep 5, 4:53 PM CDT | Special Weather Statement | GRB | Outagamie, Waupaca | 52 min |
| Sep 5, 5:33 PM CDT | Special Weather Statement | GRB | Forest | 42 min |
| Sep 5, 5:42 PM CDT | Special Weather Statement | GRB | Langlade, Menominee, Oconto | 48 min |
| Sep 5, 5:48 PM CDT | Special Weather Statement | GRB | Calumet, Winnebago | 42 min |
| Sep 5, 6:17 PM CDT | Special Weather Statement | GRB | Florence, Forest, Marinette, Menominee, Oconto | 58 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.